The Benadryl challenge is a social media challenge that involves taking Benadryl with the aim of hallucinating. Unfortunately, the amount needed to hallucinate means taking dangerously high doses. Perhaps unsurprisingly, the Benadryl challenge has led to several deaths, including a girl aged 15 in Oklahoma.
The Benadryl Challenge is incredibly dangerous. As Benadryl is not considered a recreational drug, more teenagers are likely to try the challenge because they view it as a fun prank to get likes and shares on the app rather than a drug experience. The 15-year-old girl who died was not the type of person who would typically experiment with drugs.
In May 2020, 3 teenagers died from doing the Benadryl challenge, and this was horrifyingly broadcast in-app.
What Is TikTok?
TikTok is an app where users share short videos of themselves from 15 to 60 seconds in length. Users entertain each other by setting their videos to music, or they sometimes dub in dialogue from a movie scene.
The app first started as a lip-synching app. It’s proven hugely popular and was the most downloaded app globally in the first quarter of 2020. More than 2 billion users have downloaded TikTok, and 41% of those are aged between 16 and 24 years old.
What Is Benadryl?
Benadryl is the brand name for an over-the-counter (OTC) anti-allergy medication called diphenhydramine. Benadryl is predominantly taken as an antihistamine to relieve allergy symptoms caused by hay fever, allergies, and colds. This drug works by negating the effects of histamine which the body produces when it encounters an allergic reaction.
Histamine causes the nose and eyes to become watery, and Benadryl has a drying effect on these symptoms. Although typically taken for allergies, Benadryl is also taken for:
- Cold symptoms
- Tremors from Parkinson’s
- General sickness.
In some cases, diphenhydramine is used as a local anesthetic for people who are allergic to lidocaine.
Benadryl is not considered safe for children under 6 years old as it causes drowsiness.
How much Benadryl you should take depends on your age, your symptoms, and how it’s taken. For hay fever symptoms, the recommended dosage for adults and children over 12 is 25 to 50mg every 4 to 6 hours.
Benadryl can prove fatal if more than 6 tablets are taken in one day.
A person can experience serious side effects such as:
- Cognitive impairment
- Memory loss
- Rapid heartbeat
The Benadryl Challenge
The Benadryl Challenge involves taking 12 or more pills, a dangerously high dose that triggers hallucinations. Many impressionable teens find this amusing and wish to attract attention in the form of likes and shares on TikTok.
Such high doses can cause the heart to stop working properly. The heartbeat starts firing out of rhythm and the heart is unable to pump blood properly.
Unfortunately, the medication works so quickly, there isn’t time to call for the paramedics.
As Benadryl is an antihistamine that is sold over the counter, many teens are not aware of how dangerous this challenge can be.
Teenagers tend to feel invincible and don’t believe that they will come to harm by overdosing on Benadryl.
It can be difficult to reason with a headstrong teenager, so what can be done?
How Can More Tragedies Be Prevented?
Education and awareness of the dangers of overdosing on Benadryl can help to stop teenagers from carrying out this reckless challenge.
Parents can also change the parental controls in their children’s phone settings. Screen time can be reduced by linking your phone with your children’s phones.
At one point, former President Donald Trump called for TikTok to be banned in the U.S., although ByteDance, the company that owns TikTok, is suing the US administration for doing so.
The Dark Side Of Social Media
Research shows that apps such as TikTok, Facebook, and Instagram are damaging to mental health. A study found that increased screen time is linked to insomnia and problem behavior in children aged 9 to 10 years old.
Social media has many benefits, especially keeping people connected during the ongoing pandemic. That said, teens and adults alike are becoming more addicted to social media.
Social media has been linked to depression and anxiety in teenagers, and the rise in viral challenges such as the Benadryl challenge adds a further harmful dimension.
While addiction to social media hasn’t been officially classified as a mental health disorder, it certainly has the potential to cause harm.
Like addiction to substances, emotional triggers tend to cause a person to persist in their addiction despite obviously damaging consequences. In times of boredom, people tend to turn to social media for a dopamine response, much like an addiction to drugs or alcohol.
Perhaps teenagers need to address their negative core beliefs and spend more time doing activities that get them interacting in person so they don’t abuse social media?
What To Do Next
If you’re concerned about your loved one and the Benadryl challenge, feel free to get in touch with the friendly team here at Landmark Recovery. You can call us at 888-448-0302 any time. Don’t suffer in silence.
Choose Recovery Over Addiction
We're here 24/7 to help you get the care you need to live life on your terms, without drugs or alcohol. Talk to our recovery specialists today and learn about our integrated treatment programs.